Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 142, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2002, 6:48 PM CDT for Camden County, Dallas County, Missouri. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2002, 6:48 PM CDT (23:48 UTC)
- Expired
- May 7, 2002, 7:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Camden County, MO, Dallas County, MO
The radar
The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 419 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 072348 SVRSGF MOC029-059-080045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 647 PM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DALLAS COUNTY IN SOUTHWEST MISSOURI CAMDEN COUNTY IN CENTRAL MISSOURI * UNTIL 745 PM CDT * AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF MACKS CREEK TO MACKS CREEK...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... MACKS CREEK BY 655 PM CDT. THE TOWNS OF TUNAS...BRANCH...LEADMINE...CLIMAX SPRINGS AND BARNUMTON ARE ALSO IN THE PATH OF THESE STORMS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF ON OR NEAR LAKE OF THE OZARKS...GET OUT OF THE WATER AND MOVE INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM LAT...LON 3815 9307 3779 9311 3781 9292 3818 9267 FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:45 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 7, 3:45 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED TO INCLUDE WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 345 PM CDT TUE MAY 7 2002 FORECAST CONCERNS: FLOODING POTENTIAL OVERNIGHT. CONFIGURATION OF CWA WITH HIGHEST TSRA POTENTIAL. OUTFLOW BOUNDARY FROM LATEST MCS OVERNIGHT HAD MOVED INTO EXTREME SOUTHWEST MISSOURI...WITH TEMPS APPROACHING 80 IN THIS AREA. ELSEWHERE RAIN COOLED AIR HAS STABILIZED THE ATMOSPHERE WITH ONLY SOME DIME SIZE HAIL REPORTS SINCE NOON. RADAR INDICATED STORM TOTAL PRECIPITATION ABOVE 1.5 INCHES IN A BROAD AREA NORTH OF INTERSTATE 44. I WILL LIKELY ISSUE A FLOOD WATCH FOR AREAS NORTH AND EAST OF A MOUNT VERNON TO NEVADA LINE THROUGH NOON WEDNESDAY WITH THE MAIN EMPHASIS ON MODERATE FLOODING IN THESE AREAS....ESPECIALLY NEAR THE LAKE OF THE OZARKS WHERE FLOODING IS ONGOING. CONVECTION OVER CWA WILL LIKELY SHIFT NORTH AND EAST DURING THE AFTERNOON WITH THE NEXT FOCUS OUT WEST WHERE ANOTHER COMPLEX IS DEVELOPING IN OKLAHOMA AND KANSAS. WATER VAPOR SHOWING ANOTHER IN THE SERIES OF SHORT WAVES MOVING ACROSS NEW MEXICO INTO WESTERN TEXAS. THIS WILL BE THE MAIN PLAYER OVERNIGHT WITH THE INITIATION OF CONVECTION SOMEWHERE NEAR THE OUTFLOW BOUNDARY TO THE SOUTH OF SGF...AND ACROSS NORTHEAST OKLAHOMA WHERE MORE SUNSHINE HAS DESTABILIZED THE ATMOSPHERE. WILL LIKELY GO WITH PERSISTENCE FOR WEDNESDAY AND WEDNESDAY NIGHT AS THE COLD FRONT MOVES THROUGH THE AREA. EARLIER ZONES HAD CHANCE OF TSRA ON SUNDAY NIGHT ONLY. DUE TO SURROUNDING OFFICES AND HPC DISCUSSION...WILL LIKELY UP THE TIME TO SATURDAY AFTN AND DROP CHANCE MONDAY AFTERNOON. NO OTHER CHANGES EXPECTED WITH MINOR TEMPERATURE VARIATIONS THROUGH THE PERIOD. .SGF... MO...FLOOD WATCH UNTIL NOON CDT WEDNESDAY FOR ZONES MOZ055>058... MOZ066>071...MOZ077>083...MOZ089>092...MOZ096>098...MOZ106. KS...FLOOD WATCH UNTIL NOON CDT WEDNESDAY FOR ZONE KSZ073. JLT
In the hours before
Local storm report, May 7, 4:17 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM HIATTVILLE KS .75 INCH HAIL
05/07/02 BOURBON REPORTED BY PUBLIC.
0350 PM FT SCOTT ARPT KS .75 INCH HAIL
05/07/02 BOURBON REPORTED BY PUBLIC.Local storm report, May 7, 4:27 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0417 PM NEVADA MO .75 INCH HAIL
05/07/02 VERNON REPORTED BY EMERGENCY
MANAGEMENT.
0419 PM NEVADA MO .75 INCH HAIL
05/07/02 VERNON REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 7, 5:43 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
543 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM EL DORADO SPGS MO .75 INCH HAIL
05/07/02 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 7, 6:00 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM SCAMMON KS .75 INCH HAIL
05/07/02 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 7, 6:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM JOPLIN MO 60 MPH TSTM GUST
05/07/02 JASPER REPORTED BY STORM
SPOTTER.Local storm report, May 7, 6:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CARTHAGE MO 70 MPH TSTM GUST
05/07/02 JASPER REPORTED BY PUBLIC.
0645 PM CARTHAGE MO .88 INCH HAIL
05/07/02 JASPERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 12:40 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 50 min |
| May 7, 12:52 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 53 min |
| May 7, 1:04 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 56 min |
| May 7, 1:16 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 59 min |
| May 7, 1:43 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Cedar, Hickory, St. Clair | 62 min |
| May 7, 1:52 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 53 min |
| May 7, 1:58 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 47 min |
| May 7, 2:08 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 52 min |
| May 7, 2:25 AM CDT | Severe Thunderstorm Warning | SGF | Maries | 65 min |
| May 7, 2:29 AM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 61 min |
| May 7, 2:56 AM CDT | Severe Thunderstorm Warning | SGF | Phelps | 49 min |
| May 7, 3:01 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 44 min |
| May 7, 5:31 AM CDT | Flash Flood Warning | SGF | Maries, Miller, Phelps, Pulaski | 6 hr |
| May 7, 8:45 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 60 min |
| May 7, 9:05 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 55 min |
| May 7, 9:17 AM CDT | Flash Flood Warning | SGF | Benton, St. Clair | 6 hr |
| May 7, 9:30 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 60 min |
| May 7, 10:11 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade | 49 min |
| May 7, 10:38 AM CDT | Flash Flood Warning | SGF | Vernon | 6 hr |
| May 7, 11:00 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 30 min |
| May 7, 12:22 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk, Webster | 23 min |
| May 7, 12:46 PM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 44 min |
| May 7, 1:02 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Greene, Webster | 43 min |
| May 7, 1:33 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 42 min |
| May 7, 1:53 PM CDT | Flash Flood Warning | SGF | Texas, Wright | 6 hr |
| May 7, 4:01 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 59 min |
| May 7, 4:52 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 53 min |
| May 7, 5:44 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 46 min |
| May 7, 5:54 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 66 min |
| May 7, 6:13 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton | 62 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.